This case is written by Dr. Kyla Caners. She is a PGY5 Emergency Medicine resident at McMaster University and is also one of the Editors-in-Chief here at EMSimCases.
Why it Matters
This case allows educators to review the approach to a common condition while also pushing learners to think outside conventional treatments. In particular, it demonstrates:
- The importance of a broad differential diagnosis in the elderly patient with weakness
- The typical management pathway for a patient with status epilepticus
- The treatment of symptomatic hyponatremia and the urgency with which it must be given.
Agnes Jones is a 93 year old female who has been brought to the ED by her daughter. The family has noticed that Agnes is not eating well over the last few months. She seems weak. Now, over the last day or so, she seems confused.
A 93 year old woman comes in with family. They are concerned about general weakness, worsening PO intake over the last few months, and new confusion. As the team takes a history and starts the initial workup, the patient will begin to seize. She will seize continuously until hypertonic saline or a paralytic is given. After two doses of benzodiazepine, a critical result showing severe hyponatremia will come back. The team is expected to administer hypertonic saline, which will stop the seizure. The patient will remain somnolent after this dosing, and as the team prepares to intubate, she will seize again, requiring a repeated dose of hypertonic saline.